AT the ACMS ANNUAL MEETING
ORLANDO (FRONTLINE MEDICAL NEWS) – The hematologic cancer drug ruxolitinib seems to be associated with cases of aggressive nonmelanoma skin cancer.
After treating a very aggressive squamous cell carcinoma in a 55-year-old man treated with ruxolitinib for polycythemia vera, and hearing firsthand of three other similar cases, Dr. Fiona Zwald is collecting additional data on the association. She intends to publish these cases in a monograph as a warning to dermatologists, hematologists, oncologists, and other physicians who manage patients with hematologic malignancies, she said at the annual meeting of the American College of Mohs Surgery.
The prescribing information for ruxolitinib (Jakafi, Incyte Pharmaceuticals; Jakavi, Novartis) was updated in 2014 to warn that patients taking the drug face an increased risk of nonmelanoma skin cancers. The label also recommends that physicians inspect the skin regularly and urge patients to be alert for and report any new or changing lesions.
Despite the warnings and recommendations, cases are occurring – and some are quite serious, said Dr. Zwald, a Mohs surgeon in Atlanta.
“People should know this is actually happening. If you have experience with this medication, please let us know so we can compile this report. We are trying to assess the number of skin cancers before and after initiating this medication,” she said.
Ruxolitinib is an inhibitor of Janus kinase with a special affinity for the JAK1 and JAK2 subtypes. Like other cytokine-signaling molecules, their function depends on cell context; it may inhibit cell growth in one setting, and, in another, stimulate it. Ruxolitinib was initially approved in 2011 for the treatment of intermediate- and high-risk myelofibrosis, including primary myelofibrosis, post–polycythemia vera myelofibrosis, and post–essential thrombocythemia myelofibrosis.
In 2014, indications for ruxolitinib were expanded to include treatment of patients with polycythemia vera who have had an inadequate response to or are intolerant of hydroxyurea.
Dr. Zwald’s patient had a 10-year history of polycythemia vera. He was initially well controlled on the standard hydroxyurea treatment. In the meantime, he began working as a caddy at a major U.S. golf club. He developed many facial squamous cell carcinomas that were treated with excision and radiation. A year before he presented to Dr. Zwald, he stopped responding to hydroxyurea and was placed on ruxolitinib.
The patient presented with a 4-cm ulcerated lesion over part of his right temple and to the right helical crus; the lesion had developed over 3 months. Dr. Zwald consulted with the patient’s medical oncologist; treatment with ruxolitinib continued, albeit at a reduced dosage in light of recent events.
She performed Mohs surgery on the patient. It was a challenging case, she said, not the least because adequate anesthesia could not be achieved with local anesthetic. Preoperative staging showed no nodal spread.
“He did, unfortunately demonstrate a large, indurated mass located over one branch of the superficial temporal artery. At the helical crus there was an area of bound-down, fixed tumor. Knowing that I would not be able to fully resect this, I passed him on to the operating room,” Dr. Zwald said. “This tumor was found to extend down to the parotid capsule, but margins were clear.” The surgical defect was successfully repaired with a split-thickness skin graft.
The tumor recurred about 3 months later, and the patient underwent another surgery.
“This time we could not get clear surgical margins, and the tumor was approaching the external auditory meatus. Surgery was abandoned due to fears of complications to that area,” she said.
She presented the case at tumor board, during which she and her colleagues discussed adjuvant radiation. They initially abandoned this idea because he had already had so much radiation to his face. After the second surgery, they decide to proceed with radiation. “The next conversation we have will be whether to add another adjuvant therapy to treatment.”
She sent out the case and requests for feedback to the International Transplant Skin Cancer Collaborative, an 800-member consortium of dermatologists and Mohs surgeons who take care of transplant patients. She received information on three additional cases of aggressive squamous cell carcinoma (SCC) associated with ruxolitinib treatment:
• A patient with myelodysplastic syndrome with aggressive scalp SCC with cutaneous metastases.
• A patient with undifferentiated pleomorphic sarcoma of the scalp, several cutaneous SCCs.
• A patient with a myelodysplastic syndrome with in-transit metastases and explosive cutaneous SCCs. The patient has had the ruxolitinib dose reduced and may be switched to capecitabine.
Dr. Zwald noted that her patient was at risk for aggressive skin cancers for reasons in addition to ruxolitinib treatment.
“He was already immunosuppressed from his malignancy. He was on hydroxyurea, a drug that’s a cumulative phototoxin, and he’s out in the sun playing golf every day, and then was put on ruxolitinib. But the question we face now is how to try and stop this medication so we can get better treatment for him which will, of course, be very difficult.”
To contribute to Dr. Zwald’s case series, please email her at Fiona.Zwald@gmail.com.
She had no relevant financial disclosures.
On Twitter @Alz_Gal